Alert archive / Montana / Red Flag Warnings in 2020

Red Flag Warning 13, NWS Great Falls, MT

September 4, 202018 counties in Montana

NWS Great Falls, MT issued this red flag warning at Sep 4, 2020, 11:21 AM MDT for 18 counties in Montana. It took effect at Sep 5, 2020, 12:00 PM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 4, 2020, 11:21 AM MDT (17:21 UTC)
In effect from
Sep 5, 2020, 12:00 PM MDT
Expired
Sep 5, 2020, 8:09 PM MDT
In force
8 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Glacier County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Liberty County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT, Toole County, MT

The radar

The Great Falls radar (KTFX), 24 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2641 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS85 KTFX 041721
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1121 AM MDT Fri Sep 4 2020

MTZ112-114>118-050830-
/O.UPG.KTFX.FW.A.0009.200905T1800Z-200906T0600Z/
/O.NEW.KTFX.FW.W.0013.200905T1800Z-200906T0600Z/
/O.NEW.KTFX.FW.A.0010.200906T0600Z-200907T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
1121 AM MDT Fri Sep 4 2020

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONES 112, 114, 115, 116, 117, AND 118... 
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT 
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY 
FOR FIRE WEATHER ZONES 112, 114, 115, 116, 117, AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in 
effect from noon Saturday to midnight MDT Saturday night. 

A Fire Weather Watch remains in effect for gusty winds and low 
relative humidity late Saturday night through Sunday evening.

* AFFECTED AREA...Fire Weather Zones 112, 114, 115, 116, 117 and 
  118.

* TIMING...Gusty westerly winds and low humidity develop Saturday 
  afternoon and continue into Saturday evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 13 percent.

* TEMPERATURES...In the lower 70s.

* IMPACTS...Gusty winds, low humidity and unseasonably hot 
  temperatures may lead to rapid fire spread and extreme fire 
  behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

MTZ113-050830-
/O.NEW.KTFX.FW.W.0013.200905T1800Z-200906T0600Z/
/O.NEW.KTFX.FW.A.0010.200906T0600Z-200907T0200Z/
Hill and Blaine Counties-
1121 AM MDT Fri Sep 4 2020

...RED FLAG WARNING IN EFFECT FROM NOON SATURDAY TO MIDNIGHT MDT
SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 113... 
...FIRE WEATHER WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH 
SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE 
WEATHER ZONE 113...

The National Weather Service in Great Falls has issued a Red Flag
Warning for gusty winds and low relative humidity which is in 
effect from noon Saturday to midnight MDT Saturday night. 

A Fire Weather Watch has also been issued. This Fire Weather Watch
for gusty winds and low relative humidity is in effect from late 
Saturday night through Sunday evening.

* AFFECTED AREA...Fire Weather Zone 113.

* TIMING...Gusty westerly winds and low humidity develop Saturday 
  afternoon and continue into Saturday evening.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 14 percent.

* TEMPERATURES...In the lower 70s.

* IMPACTS...Gusty winds, low humidity and unseasonably hot 
  temperatures may lead to rapid fire spread and extreme fire 
  behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative
humidity, and warm temperatures will create high fire growth
potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
828 
WWUS85 KTFX 042036
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
236 PM MDT Fri Sep 4 2020

MTZ112>118-051145-
/O.CON.KTFX.FW.W.0013.200905T1800Z-200906T0600Z/
/O.CON.KTFX.FW.A.0010.200906T0600Z-200907T0200Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
236 PM MDT Fri Sep 4 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON SATURDAY TO
MIDNIGHT MDT SATURDAY NIGHT FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 112, 114, 115, 116, 117, AND 118...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT
THROUGH SUNDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 112, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Gusty westerly winds and low humidity develop Saturday 
  afternoon and continue into Saturday evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* TEMPERATURES...In the lower 70s.

* IMPACTS...Gusty winds, low humidity and unseasonably hot 
  temperatures may lead to rapid fire spread and extreme fire 
  behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

A Fire Weather Watch means that critical fire weather conditions
are possible. A combination of gusty winds, low relative humidity,
and warm temperatures will create high fire growth potential.

Please advise the appropriate officials or fire crews in these
areas of this Fire Weather Watch.

&&

$$

http://www.weather.gov/greatfalls
371 
WWUS85 KTFX 050856
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
256 AM MDT Sat Sep 5 2020

MTZ112>118-060000-
/O.CAN.KTFX.FW.A.0010.200906T0600Z-200907T0200Z/
/O.CON.KTFX.FW.W.0013.200905T1800Z-200906T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
256 AM MDT Sat Sep 5 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR NEAR RECORD HIGH TEMPERATURES, LOW RELATIVE HUMIDITY
AND GUSTY WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116,
117, AND 118... 
...FIRE WEATHER WATCH FOR SUNDAY IS CANCELLED FOR FIRE WEATHER
ZONES 112, 113, 114, 115, 116, 117, AND 118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Near record high temperatures, gusty westerly winds and
  low humidity develop Saturday afternoon and continue into 
  Saturday evening.

* WINDS...Northwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...In the low to mid 90s.

* IMPACTS...Gusty winds, low humidity and unseasonably hot 
  temperatures may lead to rapid fire spread and extreme fire 
  behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
152 
WWUS85 KTFX 052120
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
320 PM MDT Sat Sep 5 2020

MTZ112>118-060600-
/O.CON.KTFX.FW.W.0013.000000T0000Z-200906T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
320 PM MDT Sat Sep 5 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR NEAR RECORD HIGH TEMPERATURES, LOW RELATIVE HUMIDITY AND GUSTY
WINDS FOR FIRE WEATHER ZONES 112, 113, 114, 115, 116, 117, AND
118...

* AFFECTED AREA...Fire Weather Zones 112, 113, 114, 115, 116, 117 
  and 118.

* TIMING...Near record high temperatures, gusty westerly winds and
  low humidity will continue into this evening.

* WINDS...West 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Gusty winds, low humidity and unseasonably hot
  temperatures may lead to new fire starts, rapid fire spread and 
  extreme fire behavior.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
709 
WWUS85 KTFX 060209
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
809 PM MDT Sat Sep 5 2020

MTZ112>118-060315-
/O.CAN.KTFX.FW.W.0013.000000T0000Z-200906T0600Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Lincoln Ranger District of the Helena National Forest-
Central and Eastern Lewis and Clark National Forest Areas-
Helena and Townsend Ranger Districts of the Helena National Forest-
809 PM MDT Sat Sep 5 2020

...RED FLAG WARNING IS CANCELLED FOR NEAR RECORD HIGH TEMPERATURES,
LOW RELATIVE HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112,
113, 114, 115, 116, 117, AND 118...

The National Weather Service in Great Falls has cancelled the Red
Flag Warning.

Winds have diminished and humidity is rising. As a result, the Red
Flag Warning has been cancelled.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Sep 4, 5:15 AM MDT, 6 hours 6 minutes earlier.

Area forecast discussion, Sep 4, 5:15 AM MDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
515 AM MDT Fri Sep 4 2020

Updated Aviation Discussion

.SYNOPSIS...

Very warm and dry conditions continue into the first half of this
weekend before a significant cooldown occurs Sunday and Monday.
Windy and dry conditions on Saturday will lead to critical fire
weather concerns before cooler temperatures arrive Sunday.
Widespread precipitation is likely Sunday and Monday with snow
possible at higher elevations.

&&

.DISCUSSION...

Today through Saturday...An upper level ridge of high pressure
with axis extending north into the Pacific NW will shift east
across the northern Rockies and MT today and tonight for dry and
sunny conditions with afternoon temperatures well above seasonal
averages for early September. A weak shortwave disturbance begins
to flatten the ridge on Saturday with increasing west flow aloft,
while a trough of low pressure at the surface shifts east across
the region Saturday afternoon. Temperatures warm further on
Saturday, likely reaching just below daily record maximums in the
low to mid 90s at lower elevations. West winds with gusts 25 to 35
mph are likely across much of the area Saturday afternoon into
the evening, which combined with very low humidity will create
critical fire weather conditions into Saturday evening. Hoenisch

Sunday through Tuesday Morning...An upper level closed low is
located over The Canadian Hudson Bay, with an upper level high
located over The Great Basin, and a strong ridge building over The
Pacific Ocean from the Oregon coast, northward through central
Alaska. The high located over The Great Basin retrogrades, and its
mass is added to the ridge along the U.S. and Canadian west coast.
With The Treasure State dominated by ridging, most of the region
experiences warm and dry weather on Sunday, but as the day
progresses, a trof rotating around the low over The Hudson Bay,
rotates around to the southwest, and the associated surface front
presses southward from Canada into Montana causing cooler
temperatures along and north of The Hi-Line. Sunday afternoon, rain
showers begin in north central Montana. Behind the front, winds
shift to a strong northerly component and temperatures cool
considerably. Precipitation becomes widespread as the front continues
to drape southward into the region. Overnight Sunday night into
Monday morning, mountain snow is likely. Precipitation continues
through the day on Monday. Overnight Monday into Tuesday morning,
snowfall may reach the valleys and plains, before exiting to the
east early Tuesday morning. Confidence is high on the approaching
system and cooling temperatures. As of this time, confidence is low
on the timing of colder temperatures in association with
precipitation. Additionally, confidence is low on the southern
progression of the front. We will continue to monitor, and update as
timing, precipitation amounts and snow levels become more clear.

Tuesday through next Friday...With the area of higher heights that
was located over The Great Basin, now, fully absorbed into the ridge
stretching along the entirety of the U.S. west coast and northward
to The Beaufort Sea, Montana is located along the leading edge of
the ridge. A strong upper level northerly flow favors continued cool
temperatures on Tuesday. With the dominating ridge approaching from
the west, dry conditions are forecast, along with a warming trend.
By Friday, highs reach back into the upper 70s to mid-80s.
-Fogleman

&&

.AVIATION...

515 AM MDT FRI SEP 4 2020 (04/12Z TAF PERIOD)

VFR conditions prevail across the region under a dry NW to W flow
aloft as an upper level ridge of high pressure moves over the
Northern Rockies and MT. Surface winds remain fairly light through
this evening before increasing from the west late tonight through
Saturday morning. Hoenisch

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) do to ongoing runway
closure.

&&

.FIRE WEATHER...

Temperatures remain well above seasonal averages through Saturday
with afternoon humidity falling to 15-20% at lower elevations today
and possibly below 15% in some areas on Saturday as very dry air
aloft moves over the region. Winds increase on Saturday with gusts
from the west around 25-35 mph expected across much of central and
southwest MT, becoming northwesterly late Saturday afternoon and
evening. Humidity and winds may be slow to improve Saturday night
before winds shift to northerly by early Sunday morning across areas
from Great Falls east to Lewistown and north. Areas from Helena to
While Sulphur Springs and south could still see warm and breezy
conditions on Sunday before the cooler airmass spreads south
through those areas. Much cooler conditions develop late Sunday
night into Monday with increasing confidence in the development of
widespread wetting precipitation. Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  90  55  94  54 /   0   0   0   0
CTB  87  51  90  51 /   0   0   0   0
HLN  92  55  94  54 /   0   0   0   0
BZN  91  53  96  52 /   0   0   0   0
WYS  85  36  87  41 /   0   0   0   0
DLN  89  51  92  49 /   0   0   0   0
HVR  87  50  94  53 /   0   0   0   0
LWT  84  55  93  55 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening Central and Eastern Lewis and Clark National Forest
Areas...Chouteau and Fergus Counties...Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty...Helena and
Townsend Ranger Districts of the Helena National Forest...Lewis
and Clark National Forest Rocky Mountain District-Rocky Mountain
Front...Lincoln Ranger District of the Helena National Forest.

Fire Weather Watch from Saturday afternoon through Saturday
evening Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

Fire Weather Watch from Saturday afternoon through Sunday
evening Gallatin National Forest.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 11:21 AM MDTFire Weather WatchTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more16 hr

Nearby

Red Flag Warnings in Montana, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.